Minnesota, 2007

High Wind in Minnesota, May 6, 2007

May 6, 2007 · NWS FGF · 10 events in 10 counties and zones

A tight surface pressure gradient set up across eastern North Dakota and portions of the northwest quarter of Minnesota, between an area of surface low pressure over west central South Dakota and a high north of the Great Lakes. Evening upper air observations on the 5th and morning upper air observations on the 6th measured 60 to 70 mph wind speeds just off the surface.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A tight surface pressure gradient set up across eastern North Dakota and portions of the northwest quarter of Minnesota, between an area of surface low pressure over west central South Dakota and a high north of the Great Lakes. Evening upper air observations on the 5th and morning upper air observations on the 6th measured 60 to 70 mph wind speeds just off the surface. Some of these 60 to 70 mph wind speeds were pushed down to the surface across southeast North Dakota and portions of west central Minnesota, causing scattered tree and property damage. Rain showers helped to mix the stronger winds down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 6, 3:30 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN MAY 6 2007

.SHORT TERM...
HIGH AMPLITUDE FLOW WILL TRANSITION TO A SPLIT FLOW OVER NORTH
AMERICA WITH NORTHERN STREAM ACROSS SOUTHERN CANADA AND SOUTHERN
STREAM AROUND DESERT SOUTHWEST LOW. UPPER LEVEL LOW OVER OVER THE
ROCKIES FORECAST TO LIFT INTO SOUTHWEST MB THIS AFTERNOON AND HUDSON
BAY BY MON AFTERNOON. MAIN UPPER LOW WILL REMAIN OVER THE DESERT
SOUTHWEST. WATER VAPOR LOOP INDICATED SHORT WAVES OVER WESTERN ND
AND WESTER SD MOVING NORTH.

700 HPA THETA-E BULLSEYE CENTERED NEAR GFK MOVES INTO SOUTHERN MB BY
12Z. THEREAFTER 700 THETA-E RIDGE BECOMES ESTABLISHED OVER THE MN
SIDE OF THE RED RIVER. LOW LEVEL CIRCULATION OVER SOUTHWEST ND MOVES
INTO SOUTHWEST MB THIS AFTERNOON WITH A TROUGH EXTENDING INTO
WESTERN NEB. CIRCULATION OPENS UP TONIGHT AND BECOMES AN OPEN WAVE
AND SHIFTS THETA E RIDGE TO THE EAST BY MID DAY MON.

MESOSCALE ANALYSIS SHOWS BEST SURFACE WARM ADVECTION OVER
NORTHEASTERN SD. SURFACE MIXING RATIO AXIS EXTENDS FROM WESTERN
IA/EASTERN NEB INTO WESTERN ND. SURFACE RIDGE OVER ONT CONTINUES TO
DRIVE DRY DRIER AIR INTO MN ARROWHEAD AND WI.

.LONG TERM...
NO CHANGES.

&&

AVIATION...
CIGS LOWER FROM EAST TO WEST ACROSS THE FORECAST AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WARNING THROUGH SUNDAY MORNING FOR NDZ049-052.

MN...NONE.
&&

HOPPES
Hazardous weather outlook, May 5, 1:36 PM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 PM CDT SAT MAY 5 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
236 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SIGNIFICANT RAINFALL IS POSSIBLE TONIGHT AND SUNDAY IN THE
SOUTHERN RED RIVER VALLEY BASIN. THIS ADDITIONAL RAINFALL MAY
CAUSE FLOODING IN THIS AREA. THERE IS ALSO A CHANCE FOR AN
ISOLATED SEVERE THUNDERSTORM CONTAINING LARGE HAIL IN SOUTHEAST
NORTH DAKOTA. STRONG WINDS ARE ALSO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORM ARE POSSIBLE ON SUNDAY...AND ADDITIONAL HEAVY RAIN
FALL WILL INCREASE THE THREAT FOR FLOODING IN THE SOUTHERN RED
RIVER VALLEY. THE SLOW MOVING WEATHER SYSTEM WILL MOVE AWAY FROM
THE REGION ON MONDAY...AND PROVIDE IMPROVING WEATHER CONDITIONS BY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAIN REPORTS AND
ISOLATED SEVERE WEATHER TONIGHT AND SUNDAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Clay

When
May 6, 4:45 AM CST to 10:00 AM CST
Where
Clay forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

The highest wind gusts were measured by a MNDOT RWIS sensor about 5 miles east of Moorhead between 639 and 652 am CST. An AWOS at the Moorhead Airport (on the southeast edge of town) measured a 58 mph wind gust at 635 am CST. 5 miles northeast of Barnesville, a 70 foot tall elm tree was snapped about 15 feet off the ground, breaking nearby powerlines as it fell around 445 am CST.

High Wind, Mahnomen

When
May 6, 6:08 AM CST to 10:00 AM CST
Where
Mahnomen forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

The wind gust was measured by a MNDOT RWIS sensor.

High Wind, East Otter Tail

When
May 6, 7:45 AM CST to 10:00 AM CST
Where
East Otter Tail forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

A 40 foot tall pine tree and a pole barn were blown down 5 miles northwest of Perham. Pieces of the pole barn were blown into nearby powerlines. A restaurant, house, and dock were damaged near Rose Lake (4 miles southwest of Frazee) around 750 am CST. In the town of Battle Lake, a roof broke loose and damaged 2 pickup trucks and a nearby power pole at around 745 am CST.

High Wind, Wilkin

When
May 6, 7:47 AM CST to 11:00 AM CST
Where
Wilkin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

A MNDOT RWIS sensor 1 mile northwest of Rothsay measured 62 mph wind gusts between 747 and 752 am CST. In Foxhome, a 50 foot tall tree was uprooted and roof damage was reported around 750 am CST.

High Wind, West Becker

When
May 6, 7:50 AM CST to 10:00 AM CST
Where
West Becker forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

The wind gust was measured by an AWOS at the Detroit Lakes airport at 815 am CST. A MNDOT RWIS sensor 1 mile west of Lake Park also measured a 59 mph wind gust between 817 and 828 am CST. In Frazee, trees and powerlines were blown down and several roofs were damaged around 750 am CST.

High Wind, West Otter Tail

When
May 6, 7:50 AM CST to 11:00 AM CST
Where
West Otter Tail forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

A MNDOT RWIS sensor 1 mile northwest of Rothsay (near the Wilkin and Otter Tail county border) measured 62 mph wind gusts between 747 and 752 am CST. In Vergas, trees and powerlines were blown down around 750 am CST. Trees, powerlines, and a building under construction were also toppled in Erhard around 750 am CST.

High Wind, Grant

When
May 6, 8:00 AM CST to 10:00 AM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

High Wind, Norman

When
May 6, 8:08 AM CST to 10:00 AM CST
Where
Norman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, South Clearwater

When
May 6, 8:08 AM CST to 10:00 AM CST
Where
South Clearwater forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

High Wind, East Becker

When
May 6, 8:10 AM CST to 10:00 AM CST
Where
East Becker forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

The wind gust was measured by an AWOS at the Detroit Lakes airport at 815 am CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34726, 34724, 34776, 34751, 34729, 34769, 34777, 34722, 34725, 34772.